Doctors Lounge - Chest Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Asthma
Question: Good Peak Flow with Chest Discomfort
|cufflink13 - Thu Aug 12, 2010 2:34 pm||
There are times where I feel like my lungs are tight or have some mucous in them, but when I use my peak flow meter I'm 85%-100% of my personal best. Does it mean I'm really not having asthma symptoms and should not use my inhaler (although it feels like I should)? Or maybe there's an aspect of my asthma that is not being addressed? Sometimes when I take my inhaler in these situations my peak flows remain in my personal green zone, but the chest feelings don't go away, which causes me some anxiety in that I think maybe I am having an attack but my rescue meds are not helping. I am 42 years old, normal weight and have been on Advair 500/50 for about 3 years. Xopenex is my rescue inhaler.
|Dr.M.Aroon kamath - Mon Aug 30, 2010 1:01 pm||
You must be well aware that the peak flow meters have their own share of falsely high or falsely low recorded readings.
Factors that may result in a falsely high reading include,
- using an incorrect mouthpiece: Some manufacturers high and low range models (for different flow rate ranges). The diameter of the mouthpieces for these models vary. The high range model may have a larger diameter mouthpiece. If a small diameter mouthpiece is used mistakenly in place of a large diameter mouthpiece, it may produce falsely high readings.
- coughing or spitting during the procedure may also result in falsely high readings.
- protruding the tongue into the mouthpiece also can produce falsely high readings.
The PEFR readings should not be relied upon in isolation to decide on the management in clinical situations. These readings should be used in conjunction with the patient's symptoms and the frequency of need for rescue medications. If there is any doubt that the peak flow meter is returning falsely high readings despite being symptomatic, then the patient should be promptly re-assessed by the doctor to look for evidence of unrelieved bronchospasm.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.